Virginia, 2019Strong Wind in Virginia, January 30, 2019
January 30, 2019 · NWS RNK · 1 event in 1 county or zone
An Arctic cold front moved across the lower mid-Atlantic, supported aloft by a strong upper level disturbance. Deep mixing helped the powerful winds off the surface to push down to the groud just after frontal passage, resulting in surface wind gusts in the 45 to 50 mph range across portions of the Piedmont of Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic cold front moved across the lower mid-Atlantic, supported aloft by a strong upper level disturbance. Deep mixing helped the powerful winds off the surface to push down to the groud just after frontal passage, resulting in surface wind gusts in the 45 to 50 mph range across portions of the Piedmont of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 30, 1:11 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 30, 1:11 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
111 PM EST Wed Jan 30 2019
.SYNOPSIS...
A surge of Arctic air will arrive from the northwest this
evening. Cold and dry conditions will follow into Thursday as
high pressure builds overhead. Milder air should return from
the south by this upcoming weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 110 PM EST Wednesday...
The Arctic front has crossed into southeast West Virginia, which
has resulted in a line of snow showers dumping a quick inch or
two and reducing visibilities to a quarter of a mile for
Bluefield and Lewisburg in the last hour. However, this line is
expected to weaken as it approaches the New River Valley and
could offer some scattered flurries. Much colder air and gusty
winds will infiltrate the remainder of the CWA during this
afternoon and evening. No changes are needed with the wind and
wind chill headlines at this time.
Temperatures should crash toward zero and probably even lower
overnight west of the Blue Ridge as Arctic high pressure builds
eastward from the Ohio River Valley. Locations in the Piedmont
appear to hold in the positive single digits to the lower
teens. Expect a cold, dry, and partly sunny day on Thursday as
temperatures struggle to climb through the teens and 20s along
and west of the Blue Ridge. Only Southside Virginia and the
northwest North Carolina Piedmont may break the freezing mark by
Thursday afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 AM EST Wednesday...
Arctic high pressure will bring cold and dry conditions for Thursday
and into Thursday night. By late Thursday night and Friday a fast
moving short wave associated with a weak frontal boundary with modest
dynamics and limited low level moisture will bring a chance for some
light snow or mixed rain/snow back to the forecast mainly west of
the Blue Ridge for the end of the week. This may result in a coating
of an inch or less of snow especially for the higher elevations west
of the Blue Ridge, but western Greenbrier into the Alleghany
Highlands may pick up accumulations of 2 to 4 inches through Friday.
By Friday night the frontal boundary will wash out over the region and
allow for some lingering snow showers west of the Blue Ridge and some
additional snow accumulation mainly at the higher elevations. High
pressure will then bring quiet weather to the area for the first part
of the weekend.
Thursday will be the coldest day of this cold snap. After a frigid
morning, high temperatures will only reach the teens to 20s west of
the Blue Ridge, while readings in the upper 20s to low/mid 30s will
be more common to the east. We will then start to see some
moderation in temperatures with readings at or slightly above
seasonal norms with mid/upper 40s west, upper 40s/lower 50s
east.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EST Tuesday...
Model consensus is for the arctic airmass to retreat north this
weekend, with building heights and warming temperatures across
the southeastern United States. Once this warming trend becomes
established, southwest winds will then begin to introduce
deeper moisture from the Gulf Coast northward, impacting our
region for next week. With temperatures forecast above
freezing, p-type is expected to be rain.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 110 PM EST Wednesday...
A line of snow showers crossing over BLF and LWB temporarily
reduced ceilings and visibilities to IFR at the start of this
forecast period. This line should diminish as it approaches BCB,
but it may offer a period of MVFR along with flurries.
Elsewhere, VFR conditions are in place, but winds from the west
to northwest will continue to gust toward 40 KT. Turbulence is
a good possibility given the deep mixing and mountain wave
action taking place under a 40-45 KT 850 mb jet.
The winds should gradually diminish overnight as Arctic high
pressure builds eastward toward the Mid Atlantic. There is high
confidence in VFR conditions for Thursday, but there could
still be a lingering northwest breeze with gusts up to 20 KT
toward the afternoon due to deep mixing in the boundary layer.
Extended Aviation Discussion...
Arctic high pressure should drift offshore by Friday, which will
allow a weak disturbance to approach from the northwest. This
disturbance could impact BLF and LWB with a band of light rain
or snow and MVFR/IFR ceilings. Afterward, high pressure returns
to provide VFR conditions for Saturday and Saturday night.
Return southwest flow should tap milder air and moisture back
toward the Mid Atlantic by early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ007-009>020-
022>024-032>035-043>047-058-059.
Wind Chill Advisory from 4 PM this afternoon to noon EST
Thursday for VAZ007-009>014-016>019-022>024.
Wind Chill Advisory until noon EST Thursday for VAZ015-020.
Wind Chill Advisory from 7 PM this evening to 10 AM EST
Thursday for VAZ032>035-043>047-058-059.
NC...Wind Advisory until 7 PM EST this evening for NCZ001>006-
018>020.
Wind Chill Advisory from 4 PM this afternoon to noon EST
Thursday for NCZ002.
Wind Chill Advisory until noon EST Thursday for NCZ001-018.
WV...Wind Advisory until 7 PM EST this evening for WVZ042>044-507-
508.
Wind Chill Advisory from 4 PM this afternoon to noon EST
Thursday for WVZ042>044-507.
Wind Chill Warning from 4 PM this afternoon to noon EST
Thursday for WVZ508.
Wind Chill Advisory until 4 PM EST this afternoon for WVZ508.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...MBS
LONG TERM...MBS/PM
AVIATION...PWHazardous weather outlook, Jan 30, 5:16 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
516 AM EST Wed Jan 30 2019
WVZ508-311100-
Western Greenbrier-
516 AM EST Wed Jan 30 2019
...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND CHILL WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST
THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Wind Chill Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
In addition, a weak weather disturbance could bring from 2 to 4
inches of snow to western Greenbrier County Friday night into
Saturday morning.
For the remainder of the period, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ015-020-311100-
Ashe-Watauga-Grayson-Bath-
516 AM EST Wed Jan 30 2019
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
For the remainder of the period, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-VAZ007-009>014-016>019-022>024-WVZ042>044-507-311100-
Alleghany NC-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-
516 AM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST THURSDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
For the remainder of the period, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ043>047-058-059-311100-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
516 AM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
For the remainder of the period, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ032>035-311100-
Patrick-Franklin-Bedford-Amherst-
516 AM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
For the remainder of the period, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-311100-
Surry-Wilkes-
516 AM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Very cold temperatures will combine with northwest winds of 5 to 10
mph to produce low wind chills tonight into Thursday morning with
wind chill values early Thursday mostly in the +5F to +10F range.
For the remainder of the period, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-311100-
Stokes-Rockingham-Caswell-Yadkin-
516 AM EST Wed Jan 30 2019
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Very cold temperatures will combine with northwest winds of 5 to 10
mph to produce low wind chills tonight into Thursday morning with
wind chill values early Thursday mostly in the +5F to +10F range.
For the remainder of the period, the probability for widespread
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
In the hours before
Special weather statement, Jan 30, 10:32 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1032 AM EST Wed Jan 30 2019
WVZ042>044-507-508-301900-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Bluefield, Flat Top, Hinton, Hix, Union,
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
1032 AM EST Wed Jan 30 2019
A line of snow showers will impact southeast West Virginia through
midday. Up to an inch of snow may quickly fall in the heavier
portions of this line. In addition, visibilities may be reduced to
a quarter of a mile. Motorists are advised to slow down and
prepare for slick conditions. This line of snow showers will
impact Interstate 64 and Interstate 77.
PW
Strong Wind, Halifax
- When
- January 30, 3:00 PM EST
- Where
- Halifax forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Multiple trees were blown down across portions of Halifax County by strong winds. One large pine tree fell across power lines in the community of South Boston, resulting in several homes losing power for about 1.5 hours.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Ohio, January 30 to 31, 20194 deaths · $100,000 · 29 events
- Extreme Cold in Kentucky, January 30, 20192 deaths · 2 events
- Extreme Cold in New York, January 30 to 31, 20191 death · 17 events
- High Wind in New York, January 30, 2019$170,000 · 56 kt wind · 5 events
- Strong Wind in New York, January 30, 2019$140,000 · 6 events
- Winter Storm and Extreme Cold in New York, January 30 to 31, 201928 events
- Extreme Cold in Ohio, January 30, 201927 events
- Extreme Cold and Cold in Virginia, January 30 to 31, 201922 events
- Dense Fog in California, January 30, 2019$20,000 · 4 events
- Strong Wind in New Jersey, January 30, 2019$20,000 · 2 events
- Strong Wind in Connecticut, January 30, 2019$20,000 · 2 events
- Cold in Illinois, January 30, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802356.